Volume 4, issue 2 (2004)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Parabolic isometries of CAT(0) spaces and CAT(0) dimensions

Koji Fujiwara, Takashi Shioya and Saeko Yamagata

Algebraic & Geometric Topology 4 (2004) 861–892

arXiv: math.GT/0308274


We study discrete groups from the view point of a dimension gap in connection to CAT(0) geometry. Developing studies by Brady–Crisp and Bridson, we show that there exist finitely presented groups of geometric dimension 2 which do not act properly on any proper CAT(0) spaces of dimension 2 by isometries, although such actions exist on CAT(0) spaces of dimension 3.

Another example is the fundamental group, G, of a complete, non-compact, complex hyperbolic manifold M with finite volume, of complex dimension n 2. The group G is acting on the universal cover of M, which is isometric to Hn. It is a CAT(1) space of dimension 2n. The geometric dimension of G is 2n 1. We show that G does not act on any proper CAT(0) space of dimension 2n 1 properly by isometries.

We also discuss the fundamental groups of a torus bundle over a circle, and solvable Baumslag–Solitar groups.

CAT(0) space, parabolic isometry, Artin group, Heisenberg group, geometric dimension, cohomological dimension
Mathematical Subject Classification 2000
Primary: 20F67
Secondary: 20F65, 20F36, 57M20, 53C23
Forward citations
Received: 17 September 2003
Revised: 30 July 2004
Accepted: 13 September 2004
Published: 9 October 2004
Koji Fujiwara
Mathematics Institute
Tohoku University
Sendai 980-8578
Takashi Shioya
Mathematics Institute
Tohoku University
Sendai 980-8578
Saeko Yamagata
Mathematics Institute
Tohoku University
Sendai 980-8578